Neurological Question #24

Question

A client is being discharged with a new prescription of phenytoin sodium (dilantin). Which instruction by the nurse is most important to include?

Answers

  1. If stopped abruptly, status epilepticus may occur.
    • Rationale:
  2. Sulfonamides like Bactrim will decrease phenytoin levels in the blood.
    • Rationale:
  3. Take the medication with antacids to reduce gastric upset.
    • Rationale:
  4. Dilantin will not affect contraceptive effectiveness.
    • Rationale:

Overview

Explanation

It is important to instruct not to suddenly stop taking phenytoin sodium (Dilantin) as doing so may present a risk for return of life-threatening seizure activity. Sulfonamides will increase phenytoin levels. The drug should not be taken with antacids and will lower phenytoin absorption. Clients on contraceptive hormone therapy may need to use alternative forms of non-hormonal contraceptives while on phenytoin sodium (Dilantin).

Learning Outcomes

Test Taking Tip

Video Rationale